Can chicken pox reduce the efficacy of drugs?
Q: I am a 10 years old boy who has been treated for brain irritation and have been taking Tegrital 200 twice a day. For the last six months I am having absence seizures, 2 so far. Presently I am having chicken pox and had another seizure after taking the medicine for 4 months. Is the medicine ineffective due to chicken pox?
A:The medications available for seizures do not cure them, but decrease the chances of them happening. If the medications are working well you may remain seizure free for a prolonged period of time, but that does not mean that there is not the possibility that you may experience another seizure at some point. There are a number of factors that can provoke another seizure, and it can be something as simple as sleep deprivation, or other states where your body is under an added amount of physiological stress (as it is now). It is possible that the seizure is a one off at this time, and that you remain seizure free on the current dose of medication. It may also be that this dose is not sufficient (which will manifest as further episodes), and will need to be adjusted. It is not unusual to have to make dose adjustments in order to find the right dose for a person - the fact that you have had a seizure while on medication should not alarm you unduly. Nonetheless it is important to have your seizures under the best control possible, and for that you will have to work with your doctor. I am presuming that you are under a Neurologist for your seizures; if not, then I would suggest that you should be (in the meantime I would suggest you touch base with the doctor that is currently looking after you and let him know that you have had another episode).